Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 175, NWS North Platte, NE

July 2, 2018Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2018, 8:01 PM CDT for Logan County, Nebraska. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 8:01 PM CDT (01:01 UTC)
Expired
Jul 2, 2018, 8:45 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
50.0 mph

County Logan County, NE

The radar

The North Platte radar (KLNX), 53 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:12 PM CDTFUNNEL CLOUD5 W Stapleton, NECONE FUNNEL HALFWAY TO THE GROUND.
Jul 2, 8:20 PM CDTHAIL 1.75Stapleton, NE
Jul 2, 8:34 PM CDTHAIL 1.752 N Stapleton, NERANGING FROM QUARTERS TO GOLF BALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3199 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.5
Supercell composite
24.3

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS53 KLBF 030101
SVRLBF
NEC113-030145-
/O.NEW.KLBF.SV.W.0175.180703T0101Z-180703T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
801 PM CDT MON JUL 2 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Logan County in west central Nebraska...

* Until 845 PM CDT.

* At 800 PM CDT, a severe thunderstorm was located near Stapleton,
  moving east at 10 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Stapleton and Gandy. 

This includes the following highways...
 Highway 92 between mile markers 219 and 228, and near mile marker
235.
 Highway 83 between mile markers 109 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4145 10069 4153 10070 4158 10045 4142 10045
TIME...MOT...LOC 0100Z 270DEG 7KT 4149 10063 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
 
$$

Kulik
1 follow-up statement
052 
WWUS53 KLBF 030150
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
850 PM CDT MON JUL 2 2018

NEC113-030200-
/O.EXP.KLBF.SV.W.0175.000000T0000Z-180703T0145Z/
Logan NE-
850 PM CDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Nebraska.

Remember, a Tornado Warning still remains in effect for Logan county 
until 9:15 PM CDT.

LAT...LON 4145 10069 4153 10070 4158 10045 4142 10045
TIME...MOT...LOC 0150Z 270DEG 7KT 4149 10050 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:15 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 2, 3:15 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
315 PM CDT Mon Jul 2 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 146 PM CDT Mon Jul 2 2018

A weak disturbance is lifting north out of Colorado this
afternoon. This will provide some broad lift above a surface
boundary stretching from northeastern Colorado through central
Nebraska. At this time, it looks like the boundary will roughly
lie between Imperial and Purdum when storms initiate around 23z.
CAMs have been trending later with initiation as the day has gone
on. Either way, there is a significant amount of instability and
moisture available with as much as 6,000 J/kg predicted around
initiation and rich dew points in the mid 70s. PWATs are predicted
to be around 1.5 inches as a ribbon of tropical moisture arrives.
Given the amount of moisture available, flash flooding is also a
possibility. Bulk shear is modest but enough at 20 to 25 kt
across most of the area of concern. Initially there could be some
severe hail and tornado potential, especially near the surface
boundary and with that much CAPE, storms moving into this region
could become rather energetic. Storms quickly merge into a line
however and switch to more of a straight line wind threat as the
storms dive southeast into south central Nebraska and Kansas early
this evening. There will be some isolated sub-severe development
behind the main complex of storms later on this evening.

There will be another chance for afternoon showers and storms on
Tuesday, with a few severe storms possible in the Panhandle and
along and north of Highway 2 but the action will be quite a bit
later with storms firing in the western panhandle into Wyoming and
then eventually moving into our area.

.LONG TERM...(Tuesday night through Monday)
Issued at 146 PM CDT Mon Jul 2 2018

Showers and thunderstorms remaining into Tuesday night could bring
some gusty winds as the cluster makes its way into the Sandhills
around midnight. The rest of the day on Tuesday looks dry until
another disturbance arrives in the early evening, kicking off
another round of storms. There will be a repeat on Wednesday,
Independence Day, where mother nature might offer up some
fireworks of her own around sunset, especially along and south of
Highway 2. There is a threat for heavy rain with these storms as
well as PWATs over 1.5 inches are forecast for areas along and
east of Highway 83. Remaining showery on Thursday and Friday,
especially across central and southern Nebraska, with drier
weather returning for the weekend.

Temperatures will be hovering around normal for this time of year
with highs in the 80s and low 90s for much of the week. Lows will
be in the upper 50s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1249 PM CDT Mon Jul 2 2018

Scattered thunderstorms will develop this afternoon and evening
across parts of southwest and north central Nebraska. The best
chance of thunderstorms development will be along and south and
east of a line from Brownlee to Arthur to Venango. Decided to
leave the mention of thunderstorms out of KVTN TAF for know as
thunderstorms should stay mostly southeast of the area.
However...winds are expected to remain gusty across the north
central Nebraska region through early evening with winds out of
the southwest around 20 to 25 mph.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Gomez
Hazardous weather outlook, Jul 2, 4:38 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
438 PM CDT Mon Jul 2 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-032145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
438 PM CDT Mon Jul 2 2018 /338 PM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong thunderstorms are expected to continue this evening.
Some storms could be severe producing large hail and damaging
winds, generally across southwest Nebraska and parts of the north
central Nebraska along and south and east of Brownlee to Arthur to
Venango. Locally heavy rainfall may develop across parts of
Custer, Lincoln and Frontier counties.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few strong to briefly severe thunderstorms are possible Tuesday
and Wednesday, generally late in the afternoon and during the
evening. The area of concern Tuesday is west of a line from Naper
to North Platte and Hayes center. The area of concern Wednesday
is along and east of a line from Ainsworth to North Platte to
Stockville. The severe weather hazards both days are heavy
rainfall, large hail and damaging wind gusts.

Thunderstorms are possible at times, Thursday through Sunday. The
risk of organized severe weather is low during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 2, 6:43 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             5 W STAPLETON           41.48N 100.61W
07/02/2018  E1.00 INCH       LOGAN              NE   CO-OP OBSERVER

            MIX OF HAIL WITH LARGEST UP TO QUARTER SIZE.

&&

JURGENSEN
Local storm report, Jul 2, 6:57 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     6 SW STAPLETON          41.42N 100.59W
07/02/2018                   LOGAN              NE   STORM CHASER

            BRIEF FUNNEL LASTED APPROXIMATELY 30 SECONDS.

&&

JURGENSEN
Local storm report, Jul 2, 7:09 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FUNNEL CLOUD     2 SW STAPLETON          41.46N 100.54W
07/02/2018                   LOGAN              NE   FIRE DEPT/RESCUE

            FUNNEL HALF WAY TO THE GROUND. HAS SINCE DISSIPATED.

&&

JURGENSEN
Local storm report, Jul 2, 7:11 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
711 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FUNNEL CLOUD     3 WSW STAPLETON         41.46N 100.57W
07/02/2018                   LOGAN              NE   STORM CHASER

&&

JGOMEZ
Local storm report, Jul 2, 7:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     4 SSW RINGGOLD          41.46N 100.80W
07/02/2018                   MCPHERSON          NE   TRAINED SPOTTER

            FUNNEL THREE QUARTERS OF THE WAY TO THE GROUND.

&&

JURGENSEN
Local storm report, Jul 2, 7:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     4 SSE RINGGOLD          41.46N 100.74W
07/02/2018                   MCPHERSON          NE   TRAINED SPOTTER

            FUNNEL THREE QUARTERS OF THE WAY TO THE GROUND.

&&

JURGENSEN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:05 PM CDTFlash Flood WarningLBFLogan3 hr
Jul 2, 7:08 PM CDTTornado WarningLBFLogan, McPherson52 min
Jul 2, 7:29 PM CDTSevere Thunderstorm WarningLBFLogan35 min
Jul 2, 8:11 PM CDTTornado WarningLBFLogan24 min
Jul 2, 8:33 PM CDTSpecial Weather StatementLBFLincoln42 min
Jul 2, 8:33 PM CDTTornado WarningLBFLogan42 min
Jul 2, 9:11 PM CDTSevere Thunderstorm WarningLBFLogan49 min
Jul 2, 9:14 PM CDTSpecial Weather StatementLBFLogan46 min
Jul 2, 9:17 PM CDTAreal Flood AdvisoryLBFLogan6 hr
Jul 2, 9:39 PM CDTSpecial Weather StatementLBFKeith36 min
Jul 2, 9:57 PM CDTSevere Thunderstorm WarningLBFArthur, Keith48 min
Jul 2, 10:02 PM CDTSpecial Weather StatementLBFMcPherson43 min
Jul 2, 10:45 PM CDTSpecial Weather StatementLBFArthur45 min
Jul 2, 11:07 PM CDTSpecial Weather StatementLBFMcPherson23 min
Jul 2, 11:08 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson38 min
Jul 2, 11:33 PM CDTSpecial Weather StatementLBFMcPherson27 min
Jul 3, 12:00 AM CDTSpecial Weather StatementLBFLogan30 min
Jul 3, 12:33 AM CDTSpecial Weather StatementLBFLogan42 min
Jul 3, 1:15 AM CDTSpecial Weather StatementLBFCuster45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.